In my career as a pharmacist I’ve answered a lot of questions about medication use in pregnancy. Pharmacists are among the most accessible health professionals, and we’re usually found near a wall of medicines and supplements. Many don’t trust Dr. Google, and for good reason: There are conflicting answers online. When it comes to medication use in pregnancy and effects on the fetus, we have no perfect data. Since no-one is randomizing women to drug treatment or placebo, we must rely on weaker, less definitive evidence. An appropriate response from a health professional will describe known risks and expected benefit, summarizing what we know, and how confident we are in that answer. One of the most popular drugs used in pregnancy is acetaminophen (sometimes called paracetamol or APAP), and commonly known by the brand name Tylenol. An emerging concern with acetaminophen is whether use during pregnancy raises the risk of attention deficit hyperactivity disorder (ADHD) and related behavioural problems. While I covered this question once, back in 2014, there’s a new paper that’s putting this issue back in the news. From Evie Stergiakouli and colleagues is the paper, “Association of Acetaminophen Use During Pregnancy With Behavioral Problems in Childhood: Evidence Against Confounding“, published this week in JAMA Pediatrics. (more…)
I’ve always thought of Tylenol (AKA acetaminophen in the US and paracetamol in the UK) as one of the safest drugs around, with essentially no side effects when used as directed. But it has been in the limelight lately. Several SBM articles have addressed it here, here, and here. We know there is a risk of liver damage and death with acetaminophen overdose or accidental ingestion (458 deaths a year in the US). Since it is included in many other products (painkillers, cold and cough remedies, etc.) consumers may not realize how much they’re taking. The FDA has addressed this problem, and reformulations and lower daily dose recommendations are being implemented; but there is still no guarantee that consumers will realize that their “non-aspirin pain reliever,” pain pills like Vicodin, and many cold, sinus, and cough remedies have the same ingredient as Tylenol.
We have gradually become aware of other dangers not associated with overdose. Acetaminophen has been associated with kidney damage (especially with long-term use), gastrointestinal symptoms, and cardiovascular events. Combining the recommended dose with alcohol ingestion can lead to liver failure. It can also interact with some other drugs, for instance isoniazid. Allergic reactions can occur, and 7% of patients who are allergic to aspirin or NSAIDs also react to acetaminophen. It is excreted in breast milk, but in very low concentrations. The manufacturer’s professional product information includes detailed listings of reported reactions, drug/drug interactions, and safety studies in patients with various diseases. There is no need to adjust dosage for the elderly or for those with liver or kidney disease. For most patients, including those with chronic disease, acetaminophen is the pain-reliever of choice due to its low risk. But recently a draft recommendation from the UK’s NICE (National Institute of Health and Care Excellence) has warned us against using it, at least to treat the pain of osteoarthritis. (more…)
Tylenol (acetaminophen, also known as paracetamol outside the US) has been in the news recently. Most of the stories I’ve seen have been accurate, but I’ve run across a couple of people who misunderstood what they read. I thought I’d try to put the record straight.
An FDA advisory panel has recommended reducing the maximum allowed single dose from 1000 mg to 650 mg in over-the-counter acetaminophen products. The 1000 mg dose would be available by prescription only. They also recommended eliminating painkillers like Percocet and Vicodin that contain a combination of a narcotic and acetaminophen. They did not recommend removing acetaminophen from over-the-counter cold remedies, cough medicines and similar products that combine acetaminophen with other drugs. Advisory panel recommendations are not binding, but the FDA usually follows them.
Some people got the impression that the FDA had just discovered that acetaminophen can be dangerous. No, we always knew that. The danger is when you take too much: it can damage the liver. The “new” information is just that acetaminophen overdose is now the leading cause of liver damage, causing an estimated 1600 cases of liver failure each year. (more…)